In a recent Levaquin lawsuit, the plaintiff’s lawyer is claiming that the manufacturer of Levaquin, Johnson & Johnson, did not properly warn the public or healthcare professionals about the increased risk of tendon ruptures and other severe adverse side effects while marketing the controversial antibiotic.
This newer Levaquin suit has been assigned to multidistrict litigation (MDL) in Minnesota, where Yvonne Griffin will join other plaintiffs just like her who have filed lawsuits against Johnson & Johnson after developing tendon ruptures after taking the drug. Griffin’s lawsuit was filed on December 20, 2011, amid claims that she suffered from “a severe and debilitating tendon injury” after using Levaquin as a treatment for a bacterial infection. Because of her condition, Griffin claims that she will be forced to suffer through painful medical treatments for the rest of her life since the after effects of the rupture are permanent.
The FDA originally approved Levaquin as a treatment for bacterial infections in 1996. After about a year, the FDA received so many complaints about tendon ruptures from Levaquin patients that they ordered J&J to revise the Levaquin warning labels to include the tendon rupture risks. According to Griffin’s lawyer, Johnson & Johnson complied with the FDA label changes but hid the serious tendon rupture warnings inside of a lengthy list of less severe side effects so that the information would be hard to find.
Griffin’s complaint also mentions that J&J seemed to be marketing Levaquin specifically to senior patients, who are more susceptible to the tendon rupture risks. Griffin’s complaint further notes that the company’s “promotional campaign was themed on Levaquin’s excellent safety profile and failed to disclose the risks of tendon injury.” Griffin’s complaint is just the newest in a long list of plaintiffs suing J&J for failing to properly warn the public about tendon rupture risks associated with Levaquin.
J&J’s efforts to market Levaquin as a safe and popular antibiotic even featured the advertisement stating that Levaquin had an “outstanding record of safety,” and claimed that diarrhea and nausea were the only two adverse side effects that had been reported at that time.